Etoposide-phosphate as a convenient water-based version of the original solvent-based etoposide has an accepted role in the treatment of a diversity of malignancies. Anaphylactoid hypersensitivity reactions to etoposide-phosphate are uncommon occurring in 1-3% of treated patients. We report on the use of a conventional 12-step rapid desensitisation program to maintain original planned therapy in a 61-year-old woman with newly diagnosed angioimmunoblastic T-cell lymphoma who experienced a hypersensitivity reaction. The patient experienced decreased oxygen saturation, audible wheeze, dyspnoea, rash and hives within 5 minutes of starting the first administration of etoposide-phosphate as part of the CHOEP regimen. There is poor literature characterisation and no consensus on the management of etoposide-phosphate hypersensitivity. As the addition of etoposide is thought to be useful in T-cell lymphomas and given the aggressive subtype of lymphoma, it was considered imperative to include etoposide as part of curative treatment. A formal desensitisation strategy was developed to facilitate successful delivery of etoposide phosphate.
An existing in-house desensitisation protocol designed for outpatient delivery of carboplatin and oxaliplatin was adapted. Initial desensitisation infusion time was over approximately 6 hours and subsequently over 4 hours. Etoposide-phosphate was delivered uneventfully over 6 cycles of CHOEP and subsequently with BEAM autografting. A literature review is presented and self-observation in the management of this case begs questions regarding the nature of etoposide reactions and the necessity of repeated daily desensitisation. Details from two further cases of etoposide-phosphate hypersensitivity, including one demonstrating cross reactivity to paclitaxel are also characterised in this report.